A 41-year-old African American woman presented to our institution for the sixth time within a year with complaints of acute diffuse abdominal pain associated with nausea and vomiting. Abdominal exam was non-focal. Her past medical history is significant for poorly controlled type II diabetes mellitus, hypertension, hyperlipidemia, major depression and chronic abdominal pain of unknown etiology. She is on long-term oral hydromorphone and methadone with escalating dosages in the last year for the idiopathic worsening abdominal pain. Extensive work-up remained non-diagnostic including routine blood work, multiple endoscopies, abdominal computer tomographies, gynecologic workup, porphyria, celiac sprue and paroxysmal nocturnal hemoglobinuria. After excluding all the possible causes, patient was informed about the possibility of narcotic bowel syndrome (NBS). However, the patient rejected the idea of NBS and was not ready to wean off the narcotics on the prior admission and was discharged on the same doses of narcotics. During the current admission, she accepted the diagnosis and consented to initiate the weaning of narcotics as an inpatient. She was also started on nortriptyline, clonidine and tapering doses of lorazepam. Her symptoms improved and she was discharged with coordination of homecare with the ambulist invested in a plan to slowly taper and stop narcotics.
NBS is described as paradoxical chronic or intermittent abdominal pain that often increases with continued use or escalating dosage of opiate analgesics. Due to provider lack of knowledge of NBS, patients often suffer from chronic abdominal pain with episodes of exacerbations; frequent visits to urgent clinics, emergency departments; frequent and lengthier hospitalizations with dependence on higher doses of opiates and its side effects. Diagnosis is a challenge due to its complicated pathophysiology and ruling out other potential causes of abdominal pain. Once the diagnosis is made, it is utmost important to educate the patient on this condition and work with him or her as a team to prevent further harm. Management of such condition is a challenge to both parties, and requires an atmosphere of trust, better patients education and closely monitored, long-term follow-up to titrate with opiates slowly over time addressing the withdrawal symptoms and use measures to control pain, depression and anxiety. As more hospitals are adapting the hospitalist specialist, we like to bring awareness of this condition to avoid delay in diagnosis, control the health care costs and the need to build therapeutic relationship with the patient and collaborate care with the ambulists to provide appropriate care to such patients.
We present a case of NBS to bring awareness of this paradoxical condition. NBS is under-diagnosed and the cases reported so far are likely the tip of an iceberg. Further research on NBS is needed to better understand the condition, its prevalence and treatment strategies.
To cite this abstract:Hudali T, Papireddy M, Cumpa E. Case Report on Narcotic Bowel Syndrome: Tip of the Iceberg. Abstract published at Hospital Medicine 2015, March 29-April 1, National Harbor, Md. Abstract 381. Journal of Hospital Medicine. 2015; 10 (suppl 2). https://www.shmabstracts.com/abstract/case-report-on-narcotic-bowel-syndrome-tip-of-the-iceberg/. Accessed November 16, 2019.